Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 35, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 17, 2008, 6:55 PM CDT for Republic County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2008, 6:55 PM CDT (23:55 UTC)
- Expired
- Jul 17, 2008, 11:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Republic County, KS
The radar
The Grand Island radar (KUEX), 67 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1745 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 172357
FFWTOP
KSC157-180400-
/O.NEW.KTOP.FF.W.0035.080717T2355Z-080718T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
655 PM CDT THU JUL 17 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 1100 PM CDT
* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS HAD REDEVELOPED OVER NORTHWESTERN REPUBLIC
COUNTY...WHERE 2-3 INCHES OF RAINFALL HAS ALREADY FALLEN. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES OF 1 INCH
PER HOUR OVER REPUBLIC COUNTY OVER THE NEXT COUPLE OF HOURS. RUNOFF
FROM THIS ADDITIONAL HEAVY RAINFALL WILL LIKELY PRODUCE FLASH
FLOODING OF CREEKS AND STREAMS IN NORTHWESTERN REPUBLIC COUNTY.
* LOCATIONS IMPACTED INCLUDE...
REPUBLIC...
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 4000 9777 4000 9758 3983 9759 3983 9793
3995 9794 3995 9793 4000 9793 4000 9792
4001 9778
TIME...MOT...LOC 2355Z 180DEG 0KT 3989 9777
$$
CAVANAUGH1 follow-up statement
000
WGUS73 KTOP 180223
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
922 PM CDT THU JUL 17 2008
KSC157-180400-
/O.CON.KTOP.FF.W.0035.000000T0000Z-080718T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REPUBLIC-
922 PM CDT THU JUL 17 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN REPUBLIC COUNTY...
AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ANOTHER LINE OF THUNDERSTORMS MOVING OVER AREAS THAT HAVE ALREADY
RECEIVED 2 TO 3 INCHES OF RAIN TONIGHT. DOPPLER RADAR INDICATES
THAT RAINFALL RATES OF UP TO 1 INCH PER HOUR ARE POSSIBLE WITH THIS
LINE OF STORMS...THEREFORE THE FLASH FLOOD WARNING CONTINUES FOR
NORTHWESTERN REPUBLIC COUNTY.
LOCATIONS IMPACTED INCLUDE...
REPUBLIC.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
LAT...LON 4000 9777 4000 9758 3983 9759 3983 9793
3995 9794 3995 9793 4000 9793 4000 9792
4001 9778
TIME...MOT...LOC 0222Z 180DEG 0KT 3989 9777
$$
CAVANAUGHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:07 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 17, 3:07 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 307 PM CDT THU JUL 17 2008 .DISCUSSION... WATER VAPOR SATELLITE IMAGERY FROM THIS AFTERNOON ALONG WITH THE 12Z UPPER AIR MAPS SHOWED AN UPPER LEVEL RIDGE ACROSS THE SOUTHERN CONUS. ZONAL FLOW...WITH MINOR UPPER TROUGHS EMBEDDED...WAS LOCATED ACROSS THE NORTHWEST CONUS AND EXTENDED EASTWARD ACROSS THE NORTHERN PLAINS. A LONGER WAVE LENGTH UPPER TROUGH WAS LOCATED OFF THE EASTERN SEABOARD. THE 12Z 850MB ANALYSIS REVEALED THAT DEEP GULF MOISTURE EXTENDED FROM WEST TX NORTHWARD ACROSS THE PLAINS INTO THE MIDWEST. 850MB DEWPOINTS OF 15 TO 18 DEG C EXTENDED FROM KS NORTHWARD INTO EASTERN SD AND CENTRAL MN. THE 100 PM CDT SURFACE MAP SHOWED A COLD FRONT EXTENDED FROM CENTRAL MN...SOUTHWEST ACROSS CENTRAL NE INTO NORTHEAST CO. THUNDERSTORMS WERE ALREADY DEVELOPING ALONG THE COLD FRONT ACROSS CENTRAL NE. TEMPERATURES ACROSS THE CWA WERE IN THE UPPER 80S TO LOWER 90S. TONIGHT...BOTH THE NAM AND GFS BOTH SHOW QPF DEVELOPING ALONG THE FRONT ACROSS CENTRAL AND SOUTHERN NE...AND ALSO ACROSS NORTHWEST AND WEST CENTRAL KS. UPSLOPE FLOW NORTH OF THE BOUNDARY ACROSS NORTHEAST CO AND WESTERN NE WILL CAUSE A COMPLEX OF THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING. ALSO...A LINE OF THUNDERSTORMS SHOULD DEVELOP ALONG THE COLD FRONT ACROSS SOUTHWEST NE AND EXTEND NORTHEAST INTO EAST CENTRAL NE LATE THIS AFTERNOON. BOUNDARY LAYER CU HAS BEEN INCREASING ACROSS WEST CENTRAL AND NORTH CENTRAL KS AS CONVECTIVE TEMPERATURES ARE CURRENTLY BEING REACHED. I DONT SEE A BOUNDARY AT THE SURFACE BUT ANY WEAK VORT MAX ROUNDING THE 5H RIDGE MAY PROVIDE SUFFICIENT LIFT FOR ISOLATED THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON OR EARLY EVENING ACROSS NORTH CENTRAL KS. THE THUNDERSTORMS ALONG THE FRONT ACROSS CENTRAL NE MAY PRODUCE AN OUTFLOW BOUNDARY THAT MAY PUSH SOUTHWARD INTO THE NORTHERN SECTIONS OF THE CWA LATER TONIGHT. THUS...SHOWERS AND THUNDERSTORMS OVER NE MAY BUILD SOUTHWARD ACROSS THE NORTHERN COUNTIES OF THE CWA LATER TONIGHT. THE REMAINDER OF THE CWA SHOULD REMAIN DRY...THOUGH I CANNOT RULE OUT ISOLATED ELEVATED SHOWERS DEVELOPING IN THE WARM SECTOR TOWARDS SUNRISE. FRIDAY...IM LEANING MORE TOWARDS THE NAM MODEL THAT SHOWS THE OFB/FRONT SHIFTING SOUTHWARD TOWARDS I-70 DURING THE AFTERNOON HOURS. BOTH THE NAM AND GFS SHOW AN MCV DEVELOPING FROM THE UPSLOPE CONVECTION ACROSS NORTHEAST CO THIS EVENING AND SLOWLY TRANSLATING EAST ACROSS NORTHERN KS THROUGH THE DAY. THE GFS LOOKS TO AMPLIFY THE MCV...MOST LIKELY A MODEL CONVECTIVE FEEDBACK PROBLEM. THOUGH THE COMBINATION OF DEEP MOISTURE AND LIFT AHEAD OR NORTH OF THE OUTFLOW BOUNDARY...AND LIFT AHEAD OF THE MCV WILL MOST LIKELY CAUSE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE WESTERN AND NORTHERN SECTIONS OF THE CWA. ATTM...THE BEST RAIN CHANCES LOOK TO BE ACROSS THE NORTHERN AND WESTERN COUNTIES OF THE CWA. THERE IS THE POTENTIAL OF HEAVY RAINFALL GIVEN PWS AROUND 2.0 INCHES...BUT AM NOT VERY CONFIDENT IN WHERE THE AREA OF HEAVY RAINFALL WILL BE LOCATED THROUGH THE DAY FRIDAY. MAY BE MORE OF A MESOSCALE FORECAST FOR FLASH FLOODING GIVEN POSITION OF THE OFB/FRONT FRIDAY AFTERNOON. IF SKIES CLEAR AHEAD OF THE OFB/FRONT FRIDAY AFTERNOON...MUCAPES COULD BE NEAR 2000 J/KG. THEREFORE...THERE COULD BE A THREAT OF PULSE SEVERE THUNDERSTORMS WITH DAMAGING WINDS BEING THE GREATEST HAZARD FROM ANY SEVERE THUNDERSTORM. HIGHS SHOULD REACH AROUND 90 DEGREES SOUTH OF THE OFB/FRONT AND ONLY REACH THE MID 80S NORTH OF THE OFB/FRONT. GARGAN FORECAST CHALLENGE IN THE LONG TERM REVOLVES AROUND PRECIPITATION CHANCES AS SEVERAL WEAK FRONTS SLOW PUSH INTO...THEN MEANDER ACROSS THE REGION. FRIDAY NIGHT/SAT...ONGOING CONVECTION ALONG THE LINGERING COLD FRONT OR OUT FLOW BOUNDARY WILL EXIT AS UPPER LEVEL SUPPORT SHIFTS EASTWARD. EXPECT TO SEE STORMS END BY SAT MORNING. TRAIL END OF THE LINGERING BOUNDARY SHOULD LIFT NORTH AS THE AMPLIFYING 500MB RIDGE SLIDES FURTHER EAST. KEPT THE REMAINDER OF THE WEEKEND FORECAST DRY...SAVE FOR SAT NITE/SUN MORN IN THE FAR NE ALONG MODEST WARM ADVECTION AXIS NEAREST TO THE BOUNDARY. SECOND BOUNDARY NUDGES INTO NORTHEAST KANSAS EARLY SUNDAY...AND LINGERS THROUGH MONDAY. AMPLIFIED SOUTHERN CONUS 500MB RIDGE WOULD FAVOR A MORE NORTHERLY POSITION OF THIS FRONT...WHICH WOULD KEEP BULK OF PRECIPITATION OVER NE. ECMWF MAINTAINS A MORE AMPLIFIED RIDGE ALOFT...AND NORTHERLY FOCUS FOR PRECIP DEVELOPMENT ALONG THE BOUNDARY...CLOSER TO UPPER LEVEL SUPPORT IN MORE ACTIVE NORTHWESTERLY FLOW. GFS DRIVES A SECOND SHORTWAVE BEHIND THE MAIN UPPER TROUGH...AND DEPICTS A MORE SOUTHERLY FOCUS FOR PRECIPITATION. HPC/ENSEMBLES FAVOR THE MORE NORTHERLY SOLUTION AND AM NOT EXCEPTIONALLY CONFIDENT IN ATTEMPTING TO NAIL DOWN TIMING/PLACEMENT OF NORTHERN STREAM FRONTS BEYOND TUES...AND WILL THEREFORE CONTINUE DRY FORECAST THROUGH NEXT WEEK. WITH THE BROAD 500MB RIDGE DEFINING THE UPPER LEVEL FLOW PATTERN THROUGH MUCH OF NEXT WEEK AND PERSISTENT SOUTHERLY LOW LEVEL FLOW...LOADS OF HOT AND HUMID AIR WILL LINGER DURING THE NEXT WORK WEEK...ASSUMING FRONTS REMAINS NORTH OF THE CWA. ON AVERAGE...THE FIRST TRIPLE DIGIT DEGREE DAY OCCURS AT CONCORDIA JULY 7TH. MAY SEE TEMPERATURES FLIRT WITH THE 100 DEGREE MARK WED/THUR...ESPECIALLY WEST OF MHK. KONOP && .AVIATION... FOR THE 18Z TAFS...EXPECT VFR CONDITIONS TO CONTINUE ACROSS ALL TAF SITES THROUGH THE NEXT 18 TO 24 HOURS. SOUTH WINDS WILL BE 10 TO 15 KTS ACROSS ALL TAF SITES THIS AFTERNOON. A COLD FRONT OVER CENTRAL NE WILL SINK SOUTHWARD INTO NORTHERN KS FRIDAY MORNING. MOST OF THE CONVECTION SHOULD REMAIN NORTH AND WEST OF THE TAF SITES FRIDAY MORNING...BUT ANY OUTFLOW BOUNDARIES OR WEAK WAA IN THE WARM SECTOR MAY CAUSE ISOLD TO SCT THUNDERSTORMS TO DEVELOP AFTER 12Z. ATTM...I ONLY PLACED CBS IN THE TAFS AFTER 12Z. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && GARGAN/KONOP
Hazardous weather outlook, Jul 17, 3:24 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 324 PM CDT THU JUL 17 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-182030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 324 PM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORM DEVELOPMENT ACROSS NORTH CENTRAL KANSAS THIS EVENING. AT THIS TIME...ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BE SEVERE...BUT GUSTY WINDS...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE. THUNDERSTORMS ARE THEN EXPECTED TO PUSH ACROSS THE REMAINDER OF NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS THROUGH FRIDAY MORNING. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. BUT...AN EXCEPTIONALLY MOIST ATMOSPHERE WILL ALLOW FOR ANY THUNDERSTORMS TO BE HEAVY RAIN PRODUCERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA FRIDAY THROUGH SATURDAY MORNING. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS...BUT HEAVY RAINFALL IS AGAIN POSSIBLE...AND LOCALIZED FLOODING ISSUES MAY ARISE. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT. KONOP
In the hours before
Local storm report, Jul 17, 5:16 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HEAVY RAIN SE REPUBLIC 39.92N 97.82W
07/17/2008 M1.56 INCH REPUBLIC KS TRAINED SPOTTER
RAINFALL FELL IN ABOUT AN HOUR.
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:23 PM CDT | Areal Flood Advisory | TOP | Republic | 2 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.